logo

DermNet NZ

  

Facts about the skin from DermNet New Zealand Trust. Topic index: A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Sulfa drugs and the skin

Sulfa drugs (also called sulphur drugs or sulfonamide-containing drugs) is an imprecise term that generally refers to drugs that contain a sulfonamide functional group in their chemical structure. These drugs have a variety of uses and can be classified into antibiotics and non-antibiotic drugs. Sulfonamide-containing drugs are frequently implicated in allergic and non-allergic reactions.

Sulfonamide antibiotics

Adverse reactions to sulfonamide antibiotics are estimated to occur in 3-6% of treatment courses. The majority of these reactions are not of an allergic nature. Types of non-allergic reactions to sulfonamide antibiotics include nausea and diarrhoea, candidiasis, folate deficiency, and headaches.

Sulfa allergy

The term “sulfa allergy” (or “sulphur allergy”) most commonly refers to an immunological response to sulfonamide antibiotics. The most commonly prescribed sulfonamide antibiotics include:

Sulfonamide antibiotic-associated drug eruptions occur in 1.5-3% of patients in the general population and in up to 30% of patients infected with HIV.

Types of immunological skin reactions to sulfonamide antibiotics
Reaction Symptoms
Sulfonamide drug hypersensitivity syndrome
  • Symptoms usually develop 7-14 days after starting the drug and include fever, generalised maculopapular rash, and internal organ involvement
  • The rash spreads to varying degrees over the trunk and extremities
Fixed drug eruption
  • Well-defined, round or oval patches of redness and swelling of the skin, sometimes surmounted by a blister
  • Develops within 30 minutes to 8 hours of taking the drug
Type I (immediate, IgE-mediated, true allergic response)*
Stevens Johnson Syndrome (SJS) / Toxic Epidermal Necrolysis (TEN)
  • Usually develops within the first week of taking the drug
  • Serious and potentially fatal skin reaction with sheet-like skin and mucosal loss
  • Rare immune-complex–mediated hypersensitivity
Erythema nodosum
  • Red, hot and painful lumps on the shins or about the knees and ankles
  • Associated with joint pains and systemic symptoms
Erythema multiforme
  • Target (iris) lesions
  • May involve mucous membranes
  • Self-limiting, usually resolves without complications

*Trimethoprim, on its own, can rarely cause anaphylaxis and TEN. Patients who have had a hypersensitivity reaction to trimethoprim-sulfamethoxazole should avoid both sulfonamide antibiotics and trimethoprim.

Management of sulfa drug allergy depends on the type and severity of the reaction. Mild reactions may simply require cessation of the drug and antihistamines for symptom relief. More severe reactions may require topical or oral steroids or even hospital admission e.g. for drug hypersensitivity syndrome or rare and serious reactions such as SJS-TEN).

Non-antibiotic sulfonamides

Many commonly used drugs contain a sulfonamide group in their chemical structure, including frusemide/ furosemide; thiazide diuretics e.g. hydrochlorothiazide and indapamide; sulfonylureas e.g. gliclazide, glipizide and glibenclamide; celecoxib; acetazolamide; probenecid; sumatriptan; amprenavir (this drug has structural similarities to sulfonamide antibiotics).

Non-antibiotic sulfonamides are thought to be less likely to cause severe allergic reactions.

Cross-reactivity

Patients that are allergic to one sulfonamide antibiotic are likely to be allergic to other sulfonamide antibiotics. Until recently, it was thought that these patients were also likely to be allergic to non-antibiotic sulfonamides (called cross-reactivity).

There are important chemical differences between sulfonamide antibiotics and non-antibiotics. More recent evidence suggests that patients with an allergy to sulfonamide antibiotics do not react to the sulfonamide group of the chemical structure, but rather to other portions. Therefore, it is thought that cross-reactivity between sulfonamide antibiotics and non-antibiotics is unlikely (with the exception of drugs such as amprenavir, which have structural similarities to sulfonamide antibiotics).

However, patients who have had an allergic reaction to one drug, are much more likely to experience an allergic reaction to other (even unrelated) drugs, so caution should be used when administering any future medications to these patients.

Other drugs and products with names stemming from ‘sulfur’

Some drugs contain a sulfhydryl group (e.g. penicillamine, captopril) or sulfate group (e.g. morphine sulfate, heparin sulfate) in their chemical structure. These drugs have no relationship to sulfonamide allergy.

However sulfhydryl containing drugs can cause unrelated adverse skin reactions such as a rash or pemphigus (a rare autoimmune blistering disease).

Sulfates are also commonly found in soaps and cosmetics; allergies to sulfates are extremely rare.

Sulfites are chemicals used as preservatives in food and drugs, e.g. sulfur dioxide and sodium sulfite. Allergy to sulfite preservatives can cause anaphylaxis, other rashes, asthma, seizures and death. People with asthma are at higher risk of sulfite allergy. Allergy to sulfites bears no relationship to sulfonamide allergy.

People who have had allergic reactions to sulfonamide-containing drugs do not need to avoid sulfhydryl drugs, sulfates or sulfites. To prevent confusion, the general term ‘sulfa allergy’ should not be used. Instead it is better to note the exact drug and reaction involved.

Related information

References:

On DermNet NZ:

Other websites:

Books about skin diseases:

See the DermNet NZ bookstore

Author: Dr Marie Hartley, Staff Writer

DermNet NZ does not provide an online consultation service.
If you have any concerns with your skin or its treatment, see a dermatologist for advice.